Drug Alerts and FDA News


  • 9/30/2015 On August 28, 2015, the FDA approved updated Prescribing Information (PI) for Tegretol (carbamazepine). Information about the risk of serious dermatologic reactions such as toxic epidermal necrolysis (TEN) and Stevens Johnson syndrome (SJS) are presented. Among patients of Chinese ancestry, there is a strong association of developing SJS/TEN with the HLA-B*1502 gene variant. Prior to initiating Tegretol treatment, testing for  HLA-B*1502 should be performed in patients with ancestry in which HLA-B*1502 may be present (many Asian countries). The PI now states Tegretol should not be used in patients positive for HLA-B*1502 unless the benefit clearly outweighs the risks. Please see the full PI for additional information about this, as well as the use carbamazepine with other drugs such as phenytoin which may increase the risk of cutaneous reactions in patients with HLA-B*1502, the risks of Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS), and the risk of SJS/TEN and DRESS among patients of European, Korean, Japanese and other ancestry who carry the HLA-A*3101 allelic variant. Click here for the prescribing information. [PDF]
  • 9/28/2015- The FDA and Pfizer issued an updated PI for Neurontin (gabapentin) in September 2015. The update is to section 5.2 of the PI which states "Neurontin can cause anaphylaxis and angioedema after the first dose or at any time during treatment. Signs and symptoms in reported cases have included difficulty breathing, swelling of the lips, throat and tongue and hypotension requiring emergency treatment. Patients should be instructed to discontinue Neurontin and seek immediate medical care should they experience signs and symptoms of anaphylaxis or angioedema."  Click here to downloard the prescribing information. [PDF]
  • 8/28/2015 - FDA approved a monotherapy indication for eslicarbazepine. The indication reads, "Aptiom (eslicarbazepine acetate) is indicated for the treatment of partial-onset seizures as monotherapy or adjunctive therapy." The recommended maintenance dose is 800 mg to 1600 mg once daily, depending on clinical response and tolerability. Click here to download the prescribing information. [PDF]
  • 6/19/2015 - FDA approved perampanel (Fycompa) for the adjunctive treatment of Primary Generalized Tonic-Clonic Seizures (PGTCS) in patients age 12 years and older. 
  • 6/17/2015 - FDA Determines Ezogabine Labeling Adequate to Manage Risks Based on reviews of additional safety reports from patients treated with the anti-seizure drug ezogabine (brand name Potiga), the US Food and Drug Administration has determined that the potential risks of vision loss due to pigment changes in the retina and of skin discoloration can be adequately managed by following the current recommendations in the ezogabine labeling. To further explore any potential long-term consequences of these pigment changes, FDA has required the ezogabine manufacturer, GlaxoSmithKline, to conduct a long-term observational study.  The FDA recommends that health care professionals should continue to follow the recommendations provided in the Boxed Warning, FDA’s most serious type of warning, and the Warnings and Precautions and Indications and Usage sections of the labeling.
  • 6/16/2015 - The FDA has worked with the manufacturer of fosphenytoin (Cerebyx) to update the prescribing information. Studies in patients of Chinese ancestry have found a strong association between the risk of developing SJS/TEN and the presence of HLA-B*1502, an inherited allelic variant of the HLA B gene, in patients using carbamazepine. Limited evidence suggests that HLA-B*1502 may be a risk factor for the development of SJS/TEN in patients of Asian ancestry taking other antiepileptic drugs associated with SJS/TEN, including phenytoin. Consideration should be given to avoiding CEREBYX as an alternative for carbamazepine patients positive for HLAB*1502.
  • 5/22/2015  IV Levetiracetam – Shortage identified May 21, 2015   Earliest anticipated release date: June 2015
  • 5/7/2015  IV Valproate Sodium – Shortage identified May 7, 2015    Earliest anticipated release date: Late May 2015 
  • 4/20/2015 - Blue Cross Blue Shield Association has changed its policy to state that responsive neurostimulation may be considered medically necessary for patients with medication-refractory partial epilepsy who meet certain criteria. 
  • 3/25/2015 - Depakote PI update - "On March 10th, the FDA and the manufacturer updated the label for divalproex (Depakote) to include new and updated warnings about cytopenias, coagulopathies, and DRESS. The new prescribing information reads in section 5.8, 'Valproate is associated with dose-related thrombocytopenia ... and  ... decreases in other cell lines and myelodysplasias.  Because of reports of cytopenia, inhibition of secondary phase of platelet aggregation, and abnormal coagulation parameters (e.g., low fibrinogen, coagulation factor deficiencies, acquired VonWillebrand's disease) measurements of complete blood counts and coagulation parameters are recommended before initiating therapy and at periodic intervals.' In addition in section 5.12, the term Multi-organ Hypersensitivity Reaction has been changed to Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) and a completely revised description of DRESS and its severity is provided along with recommendations on how to evaluate it and to stop Depakote." The March 2015 PI is attached here and is also available on the FDA website.
  • 3/17/2015 -  Levetiracetam (Keppra) - The FDA, working with the manufacturer, has updated the prescribing information for levetiracetam (Keppra). New warnings include behavioral abnormalities and psychotic symptoms, somnolence and fatigue, red blood cell and white blood cell count decreases, as well as significant diastolic blood pressure increases in 17% of children aged 1 month to <4 years. Read more.
  • 3/11/2015 - The US Food & Drug Administration, working with the manufacturer, has made changes to the prescribing information (PI) for Vimpat with regard to overdoses with the medication. The updated PI contains the wording, 'Following single acute overdoses of 1,000 mg or greater of Vimpat, cardiac conduction disorders and seizures, including generalized tonic-clonic seizures and status epilepticus have been observed.'  The updated PI can be found here.

Past FDA News, Updates, & Press Announcements

Reported drug shortages